ADVERTISEMENT

Q. My father is experiencing hospital delirium after ankle surgery. Please help.

Answered by
Dr. Ashok Kumar Choudhary
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jun 25, 2021

Hi doctor,

I am concerned about drug interaction for my father. He is experiencing hospital delirium after surgery. My concern is he has been taking Cymbalta, Gabapentin, and Tramadol, as well as numerous other medications. I have read about serotonin syndrome as well as other interactions. He has many of the symptoms, including hallucinations, confusion, etc. He is on so many medications. They stopped the Cymbalta about ten days ago when they put him on Seroquel. I am also concerned he had been taking Tramadol along with the Gabapentin 300 mg and Cymbalta for over a year before his ankle surgery three weeks ago. Before ankle surgery, his baseline was slight dementia but very manageable. At this time, he has hallucinations, at times severe confusion, etc. He also takes medications for slight dementia, including Aricept. His doctor said to ween him off of the Gabapentin and use the Tramadol only when needed. But could there have been interactions prior with the Cymbalta and other medications mentioned? His dosage of Aricept was 10 mg until going into the hospital for surgery about three weeks ago, and they reduced it to 5 mg. He was released from the hospital five days ago, and there has been little improvement in the hallucinations and the confusion. I need to stress the confusion he is having now is dramatically worse than prior to surgery. He did have hallucinations before surgery. He started to slur his words after surgery. I have attached the medication details for your reference. Please guide me.

#

Hi,

Welcome to icliniq.com.

I read your query and saw the attachments (attachments removed to protect the patient's identity). First of all, I like to inform you that serotonin syndrome occurs on the addition of new medication or increasing the dose of a serotonergic medicine. Since he was fine on all those medications before his ankle surgery, I do not see the possibility of serotonin syndrome while reducing the dose of medication. Now regarding hospital delirium, I feel we need to understand that it is caused by multiple factors rather than one. Scores of medicine are a definite contributor, and they should be addressed as far as possible. I am glad to see that your doctor proactively decided to decrease the dose of Gabapentin and discontinued Duloxetine as both the medications are psychotropics and can contribute toward delirium. After these two medications, none of the prescribed medications have psychotropic properties other than the Finasteride, which can be replaced with a suitable alternative.

In my opinion, the possible causes for your father's condition are as follows:

1) Old age, but this can not be changed.

2) Hospitalization can not be changed, but keeping the patient in a well-lighted area, avoiding overstimulation and under-stimulation, and repeated attempts to orient him around surroundings can help to a large extent.

3) Electrolyte imbalance needs to be checked and should be corrected as per guidelines. Please remember that even slight derangement can be the precipitating factor for delirium.

4) Pain, I think this needs to be aggressively treated. I understand that Tramadol is part of the prescription, but it may not be adequate.

5) Bowel or bladder disturbance, constipation, and urinary tract infections are frequent causes and should be explored.

6) Underlying dementia.

Having said this, I must assure you that we can increase the dose of Donepezil for better control of dementia as well as Quetiapine among the current medications. As per my own experience with the elderly use of Quetiapine could be quite beneficial for the treatment of delirium and hallucination. With consultation with your doctor, the dose can be increased to 100 mg per day in divided dosages.

I hope this helps you.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Can you list the drugs incompatible with Quetiapine and Lamotrigine?

Hi doctor, My query is regarding the incompatibility of Quetiapine and Lamotrigine with other groups of drugs ... However, I will be extremely grateful if you list me all groups of drugs incompatible with Quetiapine and Lamotrigine or just list the ...   Read full

What are the side effects of Tizanidine?

Tizanidine along with Sertraline is known for severe drug interactions ... The severity of your side effects signifies that you are having intense side effects and interactions ...   Read full

My father is diagnosed with viral fever and had delirium after consultation. Please advice.

.. has a fever and is delirious, it is not something that should be managed at home. Delirium can be due to toxic reasons (toxins can be substances released by microorganisms during an infection, prescription medicines or illegal drugs) or metabolic ...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Alzheimer's Disease - an Overview
Alzheimer's is a neurodegenerative condition that can seriously hamper one's day to day activities and quality of life. ...  Read more»
My father is experiencing hospital delirium after ankle surgery. Please help.
Hi doctor, I am concerned about drug interaction for my father. He is experiencing hospital delirium after surgery. My ...  Read more»
Is there a chance for dengue reattack in the same season?
Hi doctor, I was diagnosed with dengue towards the end of last month. I was hospitalized for five days. I went through...  Read more»

Ask your health query to a doctor online?

Ask a Geriatrician Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.